question-icon

Suggest treatment for low platelet count with rashes and painful joints in children

default
Posted on Tue, 26 May 2015
Question: The patient is is a seven (7) year old female. Patient platelette count is marked at 91k. The patient broke out with red splotches covering her body. Patient is not able to walk, due to pain in her heels. She is at hospital. Would you happen to know any condition with the name 'Sickness' in it, which the patient's doctor mentioned?
doctor
Answered by Dr. Pradeep Kumar Jain (53 minutes later)
Brief Answer:
She may be suffering from serum sickness like syndrome

Detailed Answer:
Hello

Thanks for the query. I have gone through the uploaded images.

Low platelet count with rashes and pain in joints can be there in a number of conditions. The common causes are viral infections, some inflammatory disorders like juvenile idiopathic arthritis,systemic lupus erythematosus, hypersensitivity vasculitis or serum sickness like syndrome. Your doctors may have diagnosed her as a case of serum sickness like syndrome.
Serum sickness like syndrome is an immunological disorder and can again be due to various causes like infection or medications.
But thrombocytopenia is unlikely in this condition and it is more common in inflammatory disorders.The rash can be due to low platelet or disease itself. I have seen the image and the type of rash is seem to be due to vascular or immunological in origin and not due to low platelet
A battery of investigation is needed due to quite a large numbers of etiology to make a diagnosis like hemogram,CRP,ANA,ESR,complement studies and rheumatoid factor.
The management is mainly NSAIDS and steroid.
It is confusing to me that why your doctors have stopped the steroid as it is a mode of treatment in serum sickness like syndrome.
I request you to upload the investigations so that it would be better for me to help you out.
Regards
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Pradeep Kumar Jain (10 hours later)
Thank you for the quick follow-up. I will see about getting you the results of what the patient's pediatrician is recommending, and will also advise of the other investigating tests needed. I will forward you what the pediatrician is doing.

Thank you again Dr. XXXXXXX
doctor
Answered by Dr. Pradeep Kumar Jain (8 minutes later)
Brief Answer:
Thanks for giving value to my opinion

Detailed Answer:
Thank you very much for giving value to my opinion and also for giving the feedback. I would like to know whether she has been diagnosed as a case of serum sickness or something else.It will be my pleasure to answer if you have any more queries.
Regards

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Pradeep Kumar Jain

Pediatrician, Cardiology

Practicing since :2006

Answered : 2069 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for low platelet count with rashes and painful joints in children

Brief Answer: She may be suffering from serum sickness like syndrome Detailed Answer: Hello Thanks for the query. I have gone through the uploaded images. Low platelet count with rashes and pain in joints can be there in a number of conditions. The common causes are viral infections, some inflammatory disorders like juvenile idiopathic arthritis,systemic lupus erythematosus, hypersensitivity vasculitis or serum sickness like syndrome. Your doctors may have diagnosed her as a case of serum sickness like syndrome. Serum sickness like syndrome is an immunological disorder and can again be due to various causes like infection or medications. But thrombocytopenia is unlikely in this condition and it is more common in inflammatory disorders.The rash can be due to low platelet or disease itself. I have seen the image and the type of rash is seem to be due to vascular or immunological in origin and not due to low platelet A battery of investigation is needed due to quite a large numbers of etiology to make a diagnosis like hemogram,CRP,ANA,ESR,complement studies and rheumatoid factor. The management is mainly NSAIDS and steroid. It is confusing to me that why your doctors have stopped the steroid as it is a mode of treatment in serum sickness like syndrome. I request you to upload the investigations so that it would be better for me to help you out. Regards